Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2019, 9:17 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2019, 9:17 PM CDT (02:17 UTC)
- Expired
- May 18, 2019, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:03 PM CDT | TSTM WND GST 65 | 6 Wsw Junction City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WUUS53 KTOP 190217
SVRTOP
KSC041-061-127-190300-
/O.NEW.KTOP.SV.W.0067.190519T0217Z-190519T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
917 PM CDT Sat May 18 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Eastern Dickinson County in central Kansas...
Southwestern Geary County in east central Kansas...
Northwestern Morris County in east central Kansas...
* Until 1000 PM CDT.
* At 916 PM CDT, severe thunderstorms were located along a line
extending from near Abilene to 5 miles east of Carlton, moving east
at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Chapman, Enterprise, Woodbine and Moonlight.
This includes Interstate 70 between mile markers 276 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3902 9726 3912 9694 3872 9685 3870 9703
TIME...MOT...LOC 0216Z 248DEG 32KT 3889 9725 3866 9719
HAIL...0.88IN
WIND...70MPH
$$
JP1 follow-up statement
584
WWUS53 KTOP 190235
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
935 PM CDT Sat May 18 2019
KSC041-061-127-190300-
/O.CON.KTOP.SV.W.0067.000000T0000Z-190519T0300Z/
Dickinson-Geary-Morris-
935 PM CDT Sat May 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EASTERN DICKINSON...SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS
COUNTIES...
At 934 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Abilene to 3 miles northeast of
Hope, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency Management. At 932 PM CDT...emergency management
and fire department reported 55 to 60 mph wind gusts 7
miles south of Abilene and 9 miles south southwest of
Abilene. Quarter size hail was also reported 9 miles
southeast of Abilene.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Chapman, Enterprise, Woodbine and Moonlight.
This includes Interstate 70 between mile markers 276 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3902 9726 3912 9694 3872 9685 3870 9703
TIME...MOT...LOC 0234Z 245DEG 30KT 3895 9716 3872 9701
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 18, 6:36 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Sat May 18 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 343 PM CDT Sat May 18 2019 Convection associated with a lead shortwave over the southern Plains has slowly diminished this afternoon but not after producing very strong winds this morning in the Emporia area. Precipitation production was very efficient despite fairly fast motions and some rivers are already responding in mainly east central Kansas where estimated rainfall of near 2 inches fell. Local skies remain fairly cloudy downstream of the southern Plains convection with temps only in the 60s but afternoon clearing has ensued in south central Kansas near the surface low and synoptic stationary boundary where visible satellite shows some development. Additional elevated storms were forming near the main upper trough in southeastern Colorado and far southwestern Kansas. Guidance remains fairly consistent in destabilization returning to eastern Kansas late this afternoon and evening with minor mid-level cooling. This may be able to support some severe weather concern with convection forming in the next several hours along the convergence zone to the southwest. Confidence in precip trends over the next several hours remains low given several ongoing areas of convection however. Higher confidence exists for scattered showers and storms later tonight to around sunrise Sunday as the upper low swings east to northeast across the state with more limited instability. Will need to keep an eye on short-term rainfall amounts where recent bands of heavy rain fell but the potential for widespread flash flooding is too low for a Watch. Clearing skies and breezy northwest winds should dominate Sunday with another cool day. .LONG TERM...(Sunday night through Saturday) Issued at 343 PM CDT Sat May 18 2019 The area remains under deep subsidence into Sunday night until the next upper trough makes its way into the central Rockies then swings northeast to north as a negatively-titled trough Monday night into Tuesday. There continues to be some model variation in timing and locations of the highest precip amounts but these are rather minor given the setup. Deep isentropic upglide over the departing surface ridge leads to initial precip Monday with the trough axis approach and passage for a wet Monday night and Tuesday. Widespread amounts of a few inches still seem likely with locally higher amounts very likely. Given responses to today's rainfall, flash and river flooding remains quite possible. Some mainly elevated severe potential exists around Monday evening, though eastern areas could have some surface-based storms Tuesday if a break can occur early in the day. Pattern becomes quite amplified in the middle to later portions of the week, particularly if the 12Z ECMWF verifies, with upper trough over the West and upper high over the Southeast. Although differences are noticeable in the large scale, the low-level baroclinic zone will likely be over the region at least temporarily and brings additional shower and thunderstorm potential for much of the period from Wednesday into the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat May 18 2019 Scattered convective cloud debris in the low MVFR range may briefly pass terminals, but otherwise VFR prevails initially before the next round of TSRA is progged to reach KMHK around 02Z and KTOP/KFOE near 04Z where ceilings fall to MVFR. Occasional IFR cannot be ruled out with scattered TSRA prevailing through 10Z. As activity clears west to east, fropa shifts weak winds towards the west northwest above 10 kts sustained. MVFR stratus gradually scatters to clear conditions during the mid morning hours. && ...Update to aviation forecast discussion... .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...Prieto
Hazardous weather outlook, May 18, 10:12 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1012 AM CDT Sat May 18 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-191515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1012 AM CDT Sat May 18 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to increase in coverage from south to north through the day and more thunderstorms are likely across the entire area tonight. Some of these storms may be severe with large hail and damaging winds. A tornado or two is also possible along and southeast of Interstate 35. Locally heavy rainfall is also possible which could result in flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Monday night into Tuesday. Heavy rainfall is likely in these periods which will increase the flash flooding potential. River flooding may also possible result Monday night into the middle and later portions of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 18, 9:03 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
903 PM CDT Sat May 18 2019
KSZ035-190230-
Dickinson-
903 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON COUNTY
UNTIL 930 PM CDT...
At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Abilene, moving north at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Manchester and Moonlight.
This includes Interstate 70 between mile markers 277 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9737 3913 9702 3890 9716 3903 9726
3895 9737
TIME...MOT...LOC 0203Z 196DEG 23KT 3896 9728
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:43 PM CDT | River Flood Warning | TOP | Pottawatomie | 46 hr |
| May 18, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| May 18, 9:03 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
| May 18, 9:51 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 39 min |
| May 18, 9:57 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson | 4 hr |
| May 18, 10:28 PM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| May 18, 10:44 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Riley | 4 hr |
| May 18, 10:51 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa, Republic, Washington | 4 hr |
| May 18, 11:08 PM CDT | Special Weather Statement | TOP | Coffey, Osage, Shawnee, Wabaunsee | 67 min |
| May 18, 11:12 PM CDT | River Flood Warning | TOP | Clay | 15 days |
| May 18, 11:43 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 6 hr |
| May 18, 11:48 PM CDT | River Flood Warning | TOP | Dickinson | 4 days |
| May 18, 11:56 PM CDT | River Flood Warning | TOP | Marshall | 60 days |
| May 19, 12:30 AM CDT | River Flood Warning | TOP | Riley | 9 hr |
| May 19, 12:43 AM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie | 3 hr |
| May 19, 12:59 AM CDT | River Flood Warning | TOP | Cloud | 10 hr |
| May 19, 4:17 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 63 hr |
| May 19, 2:55 PM CDT | River Flood Warning | TOP | Lyon | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.